By AMERICAN HEART ASSOCIATION NEWS

0508-News-ATVBPVD-Obese patients_Blog

Obese patients taking the frequently used blood thinner warfarin have a higher risk of bleeding than normal-weight patients taking the drug, according to a new study presented Friday at the American Heart Association’s Arteriosclerosis, Thrombosis and Vascular Biology/Peripheral Vascular Disease Scientific Sessions 2015.

Researchers conducted a one-year study of 863 patients taking warfarin. Using body mass index (BMI), a way to evaluate body weight status, the researchers evaluated patients for abnormal bleeding, including major gastrointestinal (digestive system) and brain bleeds, and minor bleeds, such as those on the skin.

They found:

  • More than 8 percent, or 71 patients, had abnormal bleeding during the study. Among the reported bleeds, about a third (35.2 percent) were major and two-thirds (64.8 percent) were minor.
  • Among the patients studied, 21 percent were of normal weight, 38 percent were overweight and 41.3 percent of patients were classified as obese.
  • Obese patients on warfarin were almost twice as likely as normal weight patients to experience a major bleed.

While patients should not discontinue warfarin use because of their weight, future studies are needed to understand why obesity increases bleeding risk for warfarin patients and whether similar risks exist for other types of blood thinners, researchers said.